Alert archive / Maryland / Tornado Warnings in 2018
Tornado Warning 20, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Nov 2, 2018, 10:40 PM EDT for Charles County, Prince George's County, Saint Mary's County, Maryland. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 2, 2018, 10:40 PM EDT (02:40 UTC)
- Expired
- Nov 2, 2018, 11:00 PM EDT
- In force
- 20 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Charles County, MD, Prince George's County, MD, Saint Mary's County, MD
The radar
The Sterling radar (KLWX), 89 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 2.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 557 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 381 m²/s²
- 0-3 km storm-relative helicity
- 603 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
159
WFUS51 KLWX 030240
TORLWX
MDC017-033-037-030300-
/O.NEW.KLWX.TO.W.0020.181103T0240Z-181103T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
1040 PM EDT FRI NOV 2 2018
The National Weather Service in Sterling Virginia has issued a
* Tornado Warning for...
Northwestern St. Marys County in southern Maryland...
Southeastern Prince Georges County in central Maryland...
East central Charles County in southern Maryland...
* Until 1100 PM EDT.
* At 1039 PM EDT, a severe thunderstorm capable of producing a
tornado was located near Golden Beach, or 8 miles west of Hallowing
Point, moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown,
flying debris will be dangerous to those caught without
shelter. Damage to roofs, siding, and windows may occur.
Mobile homes may be damaged or destroyed. Tree damage is
likely.
* This dangerous storm will be near...
Golden Beach around 1050 PM EDT.
Hallowing Point around 1055 PM EDT.
Sheridan Point around 1100 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Charlotte Hall, Mechanicsville, Benedict and Hughesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3840 7664 3841 7684 3848 7685 3854 7667
3852 7666 3850 7667 3849 7665 3847 7664
3846 7663
TIME...MOT...LOC 0239Z 254DEG 28KT 3846 7682
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
MM1 follow-up statement
978
WWUS51 KLWX 030251 RRA
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
1051 PM EDT FRI NOV 2 2018
MDC017-033-037-030301-
/O.EXP.KLWX.TO.W.0020.000000T0000Z-181103T0300Z/
St. Marys MD-Prince Georges MD-Charles MD-
1051 PM EDT FRI NOV 2 2018
...THE TORNADO WARNING FOR NORTHWESTERN ST. MARYS...SOUTHEASTERN
PRINCE GEORGES AND EAST CENTRAL CHARLES COUNTIES WILL EXPIRE AT 1100
PM EDT...
The storm which prompted the warning has weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.
LAT...LON 3840 7664 3841 7684 3848 7685 3854 7667
3852 7666 3850 7667 3849 7665 3847 7664
3846 7663
TIME...MOT...LOC 0251Z 254DEG 28KT 3848 7671
$$
MMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Nov 2, 9:12 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Nov 2, 9:12 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
912 PM EDT Fri Nov 2 2018
.SYNOPSIS...
A low pressure system will move along a stalled front across
the Mid-Atlantic coast tonight. High pressure will return
Saturday and Sunday. Another low pressure system could impact
the region Monday. Its associated cold front should pass through
our region Tuesday and Tuesday night. A second area of high
pressure will return for the middle and latter portions of next
week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Current observations indicate the front stretches from east of
Westminster to east of Charlottesville, with an area of low
pressure over northern Virginia. Squall line has developed along
the front in association with vigorous upper level forcing. A
swath of moderate rainfall preceded the squall line roughly west
of I-95. As a result, some rain totals are approaching or
exceeding 2 inches. Since individual elements are moving more
northeasterly as the front drifts eastward, there could be some
brief training which could result in flooding. At the moment,
flooding seems to be an isolated threat though with the heaviest
rain being transient.
Instability is very limited, and thus very little lightning is
expected. However, both deep and low level shear is strong,
which could result in bowing segments and notches. One such
segment has already moved through Carroll County. These segments
would have an enhanced chance of producing wind damage and
perhaps a brief tornado. Given this organized, further severe
potential could exist in this corridor in the northern CWA. The
southern end of the squall line has been weakening, but am a
little concerned for further convective enhancements toward
southern Maryland, which did not see earlier rainfall (higher
near- surface instability), as well as backed low level winds.
SHERB values are also maximized near this area. Elsewhere within
the line, wind gusts should be in the 30-40 mph range. The line
should be pushing east of the area by midnight, although
additional showers may develop along the slow-moving boundary.
The main upper trough isn't expected to pivot east and become
negatively-tilted until later tonight or early Saturday morning.
Therefore, the chance for showers will linger throughout the
night, although they will be much lighter in nature. There
could be a mix of rain and snow showers in the mountains
overnight, particularly above 3000 feet. Accumulations would be
light. At lower elevations, temperatures will drop into the 40s
to lower 50s.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
The negatively-tilted trough will push to the east Saturday
morning. Shower activity will end around mid-morning Saturday.
A few rain or snow showers may linger for a couple hours beyond
that over the Allegheny Highlands, but should decrease steadily
after noon.
Saturday will likely be a breezy day as northwest winds and
mixing increase ahead of building high pressure approaching
from the Tennessee Valley. Gusts to around 30 mph are possible.
As the high center builds overhead, winds should become much
lighter Saturday night into Sunday. Temperatures will also be
noticeably cooler later Saturday into Sunday.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
A longwave upper-level trough will remain over the central CONUS
during this time and a couple of systems associated with the trough
will tap into southern stream moisture, impacting our area during
the early portion of next week.
On Monday, an area of surface low pressure will form along a frontal
boundary off the southeast coast. This area of low pressure will
either move up the eastern seaboard and through the area, bringing
the potential for some heavy rainfall, as depicted by the European
model. Or, the storm could take a more offshore track, as depicted
by the GFS and Canadian models, leaving us with much less
precipitation. Regardless, a cold front associated with another
surface low over the Great Lakes will move into the region from the
west, providing another chance for rain on Monday as well. Highs on
Monday will be in the upper 50s to near 60, thanks to a high
pressure anchored to the north, funneling cooler air into the region
at the surface. The key takeaway here, regardless of uncertainty, is
that it is likely to rain on Monday. However, the amount and exact
cause is still a bit unclear. Will be watching the trends in the
potential coastal low very closely, as this will be the main threat
for heavy rain on Monday, as the cold front appears to be fairly
weak.
On Tuesday, a much more potent piece of shortwave energy will swing
through the Ohio Valley, becoming negatively tilted throughout the
day. This will bring a much stronger surface low through the Great
Lakes on Tuesday. The cold front associated with this system will
also be stronger, bringing another period of likely showers. Ahead
of the front, southwesterly flow returns to the region, allowing for
temperatures to rebound into the upper 60s.
High pressure will return to the region in the wake of these systems
on Wednesday and remain anchored over the region through Thursday.
This will bring dry and seasonable conditions to the area once
again. Temperatures will be in the mid to upper 50s.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
A squall line has developing along a cold front and will
progress eastward this evening. IFR conditions are being
observed in heavy rain and low ceilings. Winds will also shift
to the west and gust to 30 knots or higher. After the squall
line, conditions will return to MVFR if not VFR. However, an
upper level trough could bring scattered showers later tonight.
Low confidence in further visibility restrictions preclude any
mention in the TAF. Just before daybreak winds will likely begin
increasing, with gusts of 20-30 kt possible through the morning
and midday hours. Skies will gradually clear through the day.
Mainly VFR expected Saturday night and Sunday with lighter winds
expected due to building high pressure.
On Monday, a combination of an approaching cold front from the west
and a potential coastal low pressure system will likely bring rain
to the area. Low clouds and fog along with times of rain and IFR
conditions are likely Monday through Monday night, and at least into
Tuesday morning. Low clouds could hang around for all of Tuesday as
well. More widespread showers are expected later Tuesday into
Tuesday night ahead of a cold front.
&&
.MARINE...
Small craft advisory conditions through Saturday evening,
although there is a lull occurring immediately ahead of an
approaching front this evening. The main story through this
evening will be a squall line crossing the waters which will
likely necessitate Special Marine Warnings. There may be a lull
in winds in its wake, before increasing again by daybreak
Saturday. In general 20-30 kt winds are expected Saturday,
although there could be a brief period of near-gale conditions
just after sunrise. Winds should diminish overnight Saturday
night into early Sunday as high pressure builds in from the
Tennessee Valley.
With a potential coastal low pressure system approaching from the
south Monday, some SCA criteria winds are possible, primarily in the
morning hours.
A cold front will approach later Tuesday before passing through
Tuesday night. Stronger winds are likely during this time and SCA
conditions are likely. A Gale Warning may be needed, but confidence
is low at this time since it is a southerly flow advecting warmer
air over relatively cooler waters. High pressure will approach the
waters during the middle portion of next week.
&&
.TIDES/COASTAL FLOODING...
A southerly flow will continue through this evening before
turning offshore overnight behind a cold front and departing low
pressure system.
Elevated water levels will continue through this evening.
Latest forecast has water levels in caution stages for
sensitive areas around times of high tide, which lines up with
the latest guidance as well. Minor flooding looks unlikely.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 AM to 6 PM EDT Saturday for ANZ530-
531-535-536-538>540.
Small Craft Advisory until 6 PM EDT Saturday for ANZ537-
541>543.
Small Craft Advisory until midnight EDT Saturday night for
ANZ532>534.
&&
SYNOPSIS...ADS/KLW
NEAR TERM...ADS/KLW
SHORT TERM...KLW
LONG TERM...CJL
AVIATION...ADS/KLW/CJL
MARINE...ADS/KLW/CJL
TIDES/COASTAL FLOODING...KLW/ADSHazardous weather outlook, Nov 2, 10:40 PM EDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1040 PM EDT Fri Nov 2 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-040245- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1040 PM EDT Fri Nov 2 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight An isolated severe thunderstorm with damaging winds and perhaps a brief tornado are possible late this evening, mainly over southern Maryland. Strong winds will likely require Special Marine Warnings on the waters. Showers and isolated thunderstorms may produce heavy rain resulting in isolated instances of flooding late this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters should report severe weather according to standard operating procedures. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-040245- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1040 PM EDT Fri Nov 2 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Nov 2, 8:55 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
855 PM EDT FRI NOV 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM TSTM WND DMG 1 ESE MOUNT AIRY 39.37N 77.15W
11/02/2018 CARROLL MD 911 CALL CENTER
NUMEROUS TREES DOWN. ROOF DAMAGE TO SEVERAL BUILDINGS.
&&
EVENT NUMBER LWX1802301
LFRLocal storm report, Nov 2, 9:06 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
906 PM EDT FRI NOV 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST 1 SW HAMPSTEAD 39.61N 76.88W
11/02/2018 M71 MPH CARROLL MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1802302
LFRLocal storm report, Nov 2, 9:29 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
929 PM EDT FRI NOV 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM MARINE TSTM WIND 1 S US CAPITOL 38.87N 77.01W
11/02/2018 M43 MPH DISTRICT OF COLUMB DC MESONET
&&
EVENT NUMBER LWX1802303
LFRLocal storm report, Nov 2, 10:17 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1017 PM EDT FRI NOV 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM TSTM WND DMG 1 WNW DUNDALK 39.27N 76.51W
11/02/2018 BALTIMORE MD 911 CALL CENTER
ROOF DAMAGE TO HOMES
&&
EVENT NUMBER LWX1802304
LFRLocal storm report, Nov 2, 10:24 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1024 PM EDT FRI NOV 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM MARINE TSTM WIND 3 W SPARROWS POINT 39.22N 76.53W
11/02/2018 M40 MPH ANZ538 MD BUOY
&&
EVENT NUMBER LWX1802305
LFRLocal storm report, Nov 2, 10:25 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1025 PM EDT FRI NOV 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM MARINE TSTM WIND 4 S MIDDLE RIVER 39.25N 76.37W
11/02/2018 M43 MPH ANZ531 MD BUOY
&&
EVENT NUMBER LWX1802306
LFRThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 2, 8:26 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Frederick, Harford | 49 min |
| Nov 2, 9:44 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Harford, City of Baltimore | 31 min |
| Nov 2, 10:03 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 27 min |
| Nov 2, 10:05 PM EDT | Areal Flood Warning | LWX | Montgomery, Prince George's | 2 hr |
| Nov 2, 10:06 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Saint Mary's | 39 min |
| Nov 2, 10:25 PM EDT | Tornado Warning | LWX | Charles, Saint Mary's | 20 min |
| Nov 2, 11:31 PM EDT | Areal Flood Warning | LWX | Carroll | 4 hr |
Nearby
Tornado Warnings in Maryland, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.